Questions on vaccinations

G. Van Nuffel nospam at innet.be
Sat Jan 17 19:10:54 EST 1998


On Wed, 14 Jan 1998 11:15:29 -0500, mdoherty at atlas.niaid.nih.gov
(mdoherty) wrote:

To reply by E-mail, replace nospam by gvnuffel. 

Hi Mark,

After reading your posting, I suspect you are an immunologist.
In January '97, a hepatitis B booster shot my wife (as a nurse)
received, triggered polyarteritis nodosa (cutaneous), diagnosed by
biopsy.
We know it is a very rare (but already documented in medical
literature) side effect.
So I have some specific questions when reading this text.  

>However, once the disease is over, most - but not all - of
>these activated cells are gradually removed.  The ones that remain are the
>basis of what is called "immunological memory" - and they mean that if you
>are ever exposed to the same disease again, then your immune system doesn't
>have to start off from scratch.  

After 12 months prednisolone taking (will be 0 mg end March '98, it
took the med's 3 months to diagnose the disease), starting from 48 mg
, 32 mg ,16 mg down to 3 mg now (16 to 3 in about 8 months), how do
you consider the risk her body will still remember it was "breaking
down" her veins mistaking some cell(s) (proteins ?) from them for
invaders ?

>The second (or third, or fourth etc) time,
>the response is faster and stronger - and often the disease is wiped out
>before it can cause you any significant illness. 

Is this also possible with polyarteritis nodosa ? 
When end March the prednisolone taking (should) will be stopped, we
hope there will be no retake of the disease because the MD's are
thinking to use chemo in that case. 
My wife, being a nurse, doesn't like the idea of chemo at all. She
knows the risks and side effect very well !

>Subunit vaccines.

Like the (latest) hepatitis B vaccine from SKB ?

>Still, some vaccines CAN induce side effects - sometimes very serious - in
>people.  Remember that a vaccine works by mimicking - in a reduced way - a
>disease, and people vary a lot in their response to disease.  

But in the case of the hepatitis B shot, the producent knows "nothing"
about the possibility of the vaccine triggering polyarteritis nodosa.
Far from willing to help "curing" it or any other positive response.
The MD treating her has sended the producent a complete case report
but they seem to try to hold things off by asking more questions.
There were already cases (reported) in the past, so MD's do not want
to keep spending time answering questions when the producent seems to
do nothing with the answers. So, first trying to cure the patient and
maybe answering the questions later, they react.
Don't the producents have to keep some records of and do some research
on the reported cases ?
How is it possible they still "do not know" about this risk ?
Only vascullitis is mentioned in the product insert, but that's just a
symptom of polyarteritis nodosa, not the autoimmune disease itself.
 
>There are no vaccines with significant side effects against trivial
>diseases.

With thanks,

	Geert

When you want more information, prednisolone doses or blood results,
please ask.



More information about the Immuno mailing list